Alert archive / Illinois / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 337, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jul 30, 2024, 6:20 AM CDT for Adams County, Brown County, Illinois. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2024, 6:20 AM CDT (11:20 UTC)
- Expired
- Jul 30, 2024, 7:00 AM CDT
- In force
- 40 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Adams County, IL, Brown County, IL
The radar
The Lincoln radar (KILX), 118 km from the middle of the area, began a volume at 11:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 11.3 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 478 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 1053 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted.
451
WUUS53 KLSX 301120
SVRLSX
ILC001-009-301200-
/O.NEW.KLSX.SV.W.0337.240730T1120Z-240730T1200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
620 AM CDT Tue Jul 30 2024
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Northeastern Adams County in west central Illinois...
Brown County in west central Illinois...
* Until 700 AM CDT.
* At 620 AM CDT, a severe thunderstorm was located over Clayton,
moving southeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Mount Sterling, Camp Point, Clayton, Golden, Buckhorn, La Grange,
Versailles, Mound Station, Ripley, Coopertown, and Kellerville.
This also includes Siloam Springs State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4015 9091 4011 9091 4010 9070 4009 9071
4008 9067 4005 9067 4002 9063 4003 9061
4001 9062 4000 9060 3998 9060 3999 9052
3997 9051 3992 9054 3988 9058 3984 9058
3984 9092 3997 9111 4017 9097
TIME...MOT...LOC 1120Z 298DEG 58KT 4002 9096
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Byrd3 follow-up statements
328
WWUS53 KLSX 301141
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
641 AM CDT Tue Jul 30 2024
ILC001-301151-
/O.CAN.KLSX.SV.W.0337.000000T0000Z-240730T1200Z/
Adams IL-
641 AM CDT Tue Jul 30 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ADAMS COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
&&
LAT...LON 4010 9070 4009 9071 4008 9070 4008 9067
4005 9068 4002 9063 4003 9061 4001 9062
4000 9060 3998 9060 3999 9052 3997 9051
3992 9054 3988 9058 3984 9058 3985 9092
4011 9091
TIME...MOT...LOC 1141Z 296DEG 47KT 3991 9067
$$
ILC009-301200-
/O.CON.KLSX.SV.W.0337.000000T0000Z-240730T1200Z/
Brown IL-
641 AM CDT Tue Jul 30 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 AM CDT
FOR BROWN COUNTY...
At 641 AM CDT, a severe thunderstorm was located 7 miles southeast of
Mount Sterling, moving southeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Mount Sterling, Buckhorn, La Grange, Versailles, Mound Station,
Ripley, and Coopertown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4010 9070 4009 9071 4008 9070 4008 9067
4005 9068 4002 9063 4003 9061 4001 9062
4000 9060 3998 9060 3999 9052 3997 9051
3992 9054 3988 9058 3984 9058 3985 9092
4011 9091
TIME...MOT...LOC 1141Z 296DEG 47KT 3991 9067
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Byrd528
WWUS53 KLSX 301153
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
653 AM CDT Tue Jul 30 2024
ILC009-301200-
/O.CON.KLSX.SV.W.0337.000000T0000Z-240730T1200Z/
Brown IL-
653 AM CDT Tue Jul 30 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 AM CDT
FOR SOUTHEASTERN BROWN COUNTY...
At 652 AM CDT, a severe thunderstorm was located near Chapin, moving
southeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
La Grange, Versailles, Ripley, and Coopertown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4002 9063 4003 9061 4001 9062 4000 9060
3998 9060 3999 9052 3997 9051 3992 9054
3988 9058 3984 9058 3985 9078 4003 9065
TIME...MOT...LOC 1152Z 298DEG 58KT 3982 9045
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Byrd965
WWUS53 KLSX 301157
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
657 AM CDT Tue Jul 30 2024
ILC009-301207-
/O.EXP.KLSX.SV.W.0337.000000T0000Z-240730T1200Z/
Brown IL-
657 AM CDT Tue Jul 30 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BROWN COUNTY WILL
EXPIRE AT 700 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
&&
LAT...LON 4002 9063 4003 9061 4001 9062 4000 9060
3998 9060 3999 9052 3997 9051 3992 9054
3988 9058 3984 9058 3985 9078 4003 9065
TIME...MOT...LOC 1157Z 298DEG 58KT 3980 9039
$$
ByrdWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 6:09 AM CDT, 11 minutes earlier. Its key messages:
- Heat and humidity will combine to create dangerous conditions for much of the area through Thursday. Afternoon heat index values will generally top out between 105-110 degrees, with locally higher values expected.
- There is low confidence (20-30%) in a round or multiple rounds of thunderstorms from late this morning into this afternoon and evening, conditional on the evolution of thunderstorms over Iowa. If severe storms materialize, damaging wind gusts are the main concern.
- Depending on the evolution of the rounds of storms during the day today, additional storms may develop (30% chance) late Tuesday night and early Wednesday morning, with damaging wind gusts being the main concern.
Area forecast discussion, Jul 30, 6:09 AM CDT, 11 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
609 AM CDT Tue Jul 30 2024
.KEY MESSAGES...
- Heat and humidity will combine to create dangerous conditions
for much of the area through Thursday. Afternoon heat index
values will generally top out between 105-110 degrees, with
locally higher values expected.
- There is low confidence (20-30%) in a round or multiple rounds
of thunderstorms from late this morning into this afternoon and evening,
conditional on the evolution of thunderstorms over Iowa. If
severe storms materialize, damaging wind gusts are the main
concern.
- Depending on the evolution of the rounds of storms during the
day today, additional storms may develop (30% chance) late
Tuesday night and early Wednesday morning, with damaging wind
gusts being the main concern.
&&
.SHORT TERM... (Through Wednesday Night)
Issued at 316 AM CDT Tue Jul 30 2024
A warm front remains draped from roughly northwest across
northeastern Missouri to southeast through southwestern Illinois.
The complex of thunderstorms that formed along this boundary earlier
last evening has diminished, and with subsidence aloft thanks to a
departing shortwave and the already weak jet veering out of the CWA,
additional convection is not expected early this morning. Patchy fog
is ongoing across portions of west-central Illinois in proximity to
the warm front, with a low chance of brief, locally dense fog
through sunrise.
Our attention then turns to what will be a potentially complex
convective forecast for later this morning through this evening. The
primary determining factor in how convection through today will
evolve is an MCS currently moving through Iowa. This MCS is
associated with a subtle shortwave moving across the Northern
Plains, is at the nose of a weak low-level jet, and is traveling
roughly along the warm front. While a majority of CAMs show this
convection weakening prior to entering northeastern Missouri and
west-central Illinois later this morning, CAMs historically do not
handle this type of scenario well. Given that this convection
currently has a well established cold pool, 0-6 km bulk shear is
forecast to remain 25-40 kts ahead of it, and MUCAPE along the front
is currently around 2,000 J/kg and not expected to diminish through
the morning, it can't be ruled out that this MCS impacts northern
portions of the CWA later this morning. What keeps confidence lower
(~20%) in impacts is that guidance consensus shows the low-level jet
remaining stationary over the Central Plains and Upper Midwest, as
well as rising heights over the CWA this morning.
How exactly this morning's MCS evolves impacts thunderstorm
potential this afternoon. At the very least, convective
remnants/outflow boundaries or the front itself may serve as a
forcing mechanism for afternoon convection, mainly over our Illinois
counties as reflected in some CAMs. While guidance consensus is that
there will be an inversion based around 800 mb, its expected
strength will be borderline in terms of being able to suppress
convection or not. If convection is able to form, it will be in an
environment characterized by 2,500-3,500 J/kg of SBCAPE and 30-35
kts of 0-6 km bulk shear per the mean of the 00z HREF. This will
lead to a mixed mode of multicells and supercells with all severe
hazards possible, though vertical profiles in model soundings
support mainly a damaging wind threat.
Although there is uncertainty in how convection will evolve
within the CWA today, confidence remains high (80%+) that most of
the area will see dangerous heat at some point today. If the
ongoing MCS is able to maintain its current strength, outflow and
convective debris may at least temporarily inhibit heat from
building for areas north of I- 70, and a break from the heat will
be experienced where afternoon convection forms. However, both of
these factors are currently expected to either delay or end the
dangerous heat early, with most areas still expected to reach heat
index values of 105-110 at some point today.
Even if the afternoon thunderstorm threat doesn't materialize within
the CWA, a continuing weak low-level jet across the Central Plains
and Upper-Midwest will support additional convection along the warm
front in the vicinity of the Middle Missouri Valley. With the front
continuing to extend southeastward into the region, this is a very
favorable setup for any convection that develops along the front to
grow upscale and move toward the CWA. Current guidance consensus is
that the this will transpire later this evening, with another MCS
moving into the CWA late tonight or early tomorrow morning. The
primary threat with this MCS is damaging wind gusts.
Seeing as there are multiple rounds of convection possible between
now and Wednesday, convective evolution on Wednesday remains highly
uncertain and conditional. Outflow from Tuesday night's/Wednesday's
mornings storms may allow for continuing convection at the nose of
the veering low-level jet, though guidance varies on the strength
and positioning of the jet during the day on Wednesday.
Additionally, guidance consensus is that heights will be subtly
rising, leading to uncertainty in convective coverage and strength.
If convection is able to continue or redevelop through the day,
portions of the area may see relief from the heat. However,
dangerous heat is expected to continue for much of the area on
Wednesday.
Elmore
&&
.LONG TERM... (Thursday through Monday)
Issued at 316 AM CDT Tue Jul 30 2024
Given the plethora of hazards in the short-range
forecast, only a brief synopsis of the extended-range forecast will
be provided. Deterministic and ensemble guidance consensus is that a
trough will begin to impede on the upper-level ridge starting
Thursday, sending a cold front through the area. The timing of this
cold front is uncertain at this lead time, with a slower solution
favoring dangerous heat continuing for much of the area, and a
faster solution favoring relief from the heat at least for areas
north of I-70. FROPA is expected by Friday, with northwesterly flow
aloft favoring near-normal temperatures and mostly dry conditions
this weekend into early next week.
Elmore
&&
.AVIATION... (For the 12z TAFs through 12z Wednesday Morning)
Issued at 604 AM CDT Tue Jul 30 2024
A weakening thunderstorm complex is currently moving into west-
central Illinois, impacting KUIN. Impacts from this complex are
expected to have moved east of KUIN by the start of the period at
12z. Additional rounds of thunderstorms are possible later this
afternoon into tonight. However, their placement relative to the
local terminals and timing are so uncertain that impacts have been
left out of the TAFs for now. The exception is KUIN which has the
greatest chance of seeing at least scattered showers late tonight
as a convective complex moves into the region from the Central
Plains.
Elmore
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Excessive Heat Warning until 7 PM CDT Thursday for Audrain MO-
Boone MO-Callaway MO-Cole MO-Franklin MO-Gasconade MO-
Jefferson MO-Knox MO-Lewis MO-Lincoln MO-Marion MO-Moniteau
MO-Monroe MO-Montgomery MO-Osage MO-Pike MO-Ralls MO-Saint
Charles MO-Saint Louis City MO-Saint Louis MO-Sainte
Genevieve MO-Shelby MO-Warren MO.
Heat Advisory until 7 PM CDT Thursday for Crawford MO-Iron MO-
Madison MO-Reynolds MO-Saint Francois MO-Washington MO.
IL...Heat Advisory from 1 PM this afternoon to 7 PM CDT Thursday for
Adams IL-Bond IL-Brown IL-Calhoun IL-Clinton IL-Fayette IL-
Greene IL-Jersey IL-Macoupin IL-Marion IL-Montgomery IL-
Pike IL.
Excessive Heat Warning from 1 PM this afternoon to 7 PM CDT
Thursday for Madison IL-Monroe IL-Randolph IL-Saint Clair
IL-Washington IL.
&&
WFO LSXHazardous weather outlook, Jul 30, 3:31 AM CDT, 2 hours 49 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 331 AM CDT Tue Jul 30 2024 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-310845- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 331 AM CDT Tue Jul 30 2024 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. Multiple rounds of thunderstorms are possible across portions of the area through through tonight, with a few storms becoming strong to severe. Strong to severe thunderstorms will be capable mainly of damaging wind gusts. Dangerous heat and humidity will continue through today. See the Excessive Heat Warning and Heat Advisory for additional information. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Dangerous heat and humidity is expected across the area through Thursday. See the Excessive Heat Warning and Heat Advisory for additional information. There are chances of thunderstorms across portions of the area at times Wednesday through Friday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather to NWS St. Louis. Elmore
In the hours before
Local storm report, Jul 30, 12:51 AM CDT, 5 hours 29 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1251 AM CDT Tue Jul 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1051 PM Tstm Wnd Dmg 1 N Hoyleton 38.46N 89.27W
07/29/2024 Washington IL Emergency Mngr
A couple of large trees blown down north of
Hoyleton.
&&
MABLocal storm report, Jul 30, 12:52 AM CDT, 5 hours 28 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1252 AM CDT Tue Jul 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1111 PM Tstm Wnd Dmg Ashley 38.33N 89.19W
07/29/2024 Washington IL Emergency Mngr
A large tree was blown down in Ashley.
&&
MABLocal storm report, Jul 30, 1:06 AM CDT, 5 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
106 AM CDT Tue Jul 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM Rain Beckemeyer 38.61N 89.43W
07/30/2024 M2.73 Inch Clinton IL Trained Spotter
Storm Total.
&&
MABLocal storm report, Jul 30, 1:26 AM CDT, 4 hours 54 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
126 AM CDT Tue Jul 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM Flash Flood Grantfork 38.83N 89.67W
07/29/2024 Madison IL Law Enforcement
Several roads in and around Grantfork were
flooded.
&&
MABLocal storm report, Jul 30, 2:27 AM CDT, 3 hours 53 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
227 AM CDT Tue Jul 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM Flash Flood 1 SSW Vandalia 38.97N 89.11W
07/29/2024 Fayette IL Law Enforcement
Several roads in town were flooded from the
heavy rains including Kennedy Blvd.
&&
MABThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 7:41 PM CDT | Severe Thunderstorm Warning | LSX | Fayette, Montgomery | 49 min |
| Jul 29, 8:09 PM CDT | Severe Thunderstorm Warning | LSX | Bond, Fayette | 51 min |
| Jul 29, 8:11 PM CDT | Severe Thunderstorm Warning | LSX | Bond, Macoupin, Madison | 49 min |
| Jul 29, 8:27 PM CDT | Severe Thunderstorm Warning | LSX | Bond | 32 min |
| Jul 29, 8:44 PM CDT | Severe Thunderstorm Warning | LSX | Clinton, Marion | 61 min |
| Jul 29, 8:50 PM CDT | Tornado Warning | LSX | Bond, Madison | 27 min |
| Jul 29, 8:52 PM CDT | Tornado Warning | LSX | Fayette, Marion | 38 min |
| Jul 29, 9:16 PM CDT | Severe Thunderstorm Warning | LSX | Bond, Clinton, Madison | 59 min |
| Jul 29, 9:17 PM CDT | Flash Flood Warning | LSX | Fayette | 3 hr |
| Jul 29, 10:00 PM CDT | Areal Flood Advisory | LSX | Bond, Clinton, Madison | 57 min |
| Jul 29, 10:33 PM CDT | Severe Thunderstorm Warning | LSX | Clinton, Washington | 42 min |
| Jul 29, 10:57 PM CDT | Flash Flood Warning | LSX | Bond, Clinton, Madison | 4 hr |
| Jul 29, 11:38 PM CDT | Areal Flood Advisory | LSX | Madison | 4 hr |
| Jul 29, 11:50 PM CDT | Areal Flood Advisory | LSX | Clinton, Saint Clair, Washington | 4 hr |
| Jul 30, 6:42 AM CDT | River Flood Warning | LSX | Clinton | 7 hr |
| Jul 30, 4:20 PM CDT | Severe Thunderstorm Warning | LSX | Bond, Fayette, Montgomery | 55 min |
| Jul 30, 4:24 PM CDT | Areal Flood Advisory | LSX | Fayette, Montgomery | 3 hr |
| Jul 30, 5:01 PM CDT | Severe Thunderstorm Warning | LSX | Marion | 16 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.